Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 48, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 11, 2002, 9:54 PM MDT for La Plata County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2002, 9:54 PM MDT (03:54 UTC)
- Expired
- Sep 12, 2002, 4:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 186 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 120354
FFWGJT
COC067-121000-
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 PM MDT WED SEP 11 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CONTINUED A
* FLASH FLOOD WARNING FOR...
NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO
THIS INCLUDES THE MISSIONARY RIDGE BURN AREA AND
SURROUNDING COMMUNITIES
* UNTIL 400 AM MDT THURSDAY MORNING
* HEAVY RAINS DURING THE PAST 24 HOURS HAVE CREATED MORE DEBRIS DAMS
IN THE MISSIONARY RIDGE BURN AREA. BRIEF HEAVY SHOWERS WILL BE
SUFFICIENT FOR THESE DEBRIS DAMS TO COLLAPSE AND RESULT IN
ADDITIONAL FLASH FLOODING.
* AT 1000 PM MDT...HEAVY SHOWERS WERE OCCURRING FROM DURANGO
NORTHWARD TO VALLECITO AND LEMON RESERVOIRS. MORE SHOWERS WILL
DEVELOP OVERNIGHT. RESIDENTS IN THESE AREAS SHOULD USE EXTREME
CAUTION AND BE PREPARED FOR ADDITIONAL MUDSLIDES AND TRAVEL DELAYS
THROUGH THE NIGHT.
TO REPORT SEVERE WEATHER OR FLOODING...HAVE THE NEAREST LAW
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAND JUNCTION.
LAT...LON 3727 10812 3727 10751 3762 10749 3762 10795
3743 10803What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:50 PM MDT, 7 hours 4 minutes earlier.
Area forecast discussion, Sep 11, 2:50 PM MDT, 7 hours 4 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT WED SEP 11 2002
FLASH FLOODING CONCERNS REMAIN HIGH FOR AREAS OF SOUTHWEST COLORADO
AND SOUTHEAST UTAH AS VERY MOIST SOUTHERLY FLOW CONTINUES OVER THE
REGION. HAVE HAD SOME MAJOR MUD/DEBRIS FLOWS IN THE MISSIONARY
RIDGE BURN AREA OVER THE PAST 18 HOURS...AND WITH MORE RAIN
EXPECTED...WE HAVE OPTED TO CONT THE FLASH FLOOD WARNING FOR THIS
SITE UNTIL 4 PM THIS AFTERNOON. THE REMAINDER OF SOUTHWEST COLORADO
AND SOUTHEAST UTAH WILL REMAIN UNDER A FLASH FLOOD WATCH UNTIL 10
PM THIS EVENING.
THE UPPER LEVEL LOW OVER WESTERN UTAH WILL BE LIFTING SLOWLY
NORTHEAST OVER THE NEXT 24 HOURS. DIFFLUENT FLOW...ABUNDANT
SUBTROPICAL MOISTURE AND EMBEDDED WAVES WILL RESULT IN NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT HOURS. RADARS OVER
ARIZONA AND NEW MEXICO REMAIN ACTIVE...SO CONFIDENCE IS HIGH THAT
MORE RAIN WILL FALL OVERNIGHT. IN ADDITION...PRECIPITABLE WATER
VALUES ARE RUNNING OVER 150% OF NORMAL ACROSS MUCH OF THE AREA.
ON THURSDAY...FOCUS OF SHOWERS AND THUNDERSTORMS WILL SHIFT NORTH
INTO CENTRAL AND NORTHERN COLORADO AS THE LOW LIFTS OUT AND FLOW
COMES AROUND TO A MORE NORTHWESTERLY COMPONENT. TROUGH HANGS BACK
OVER THE REGION INTO EARLY FRIDAY...WITH DRIER NWLY FLOW FINALLY
SETTLING INTO THE REGION LATE FRIDAY. THIS WILL RESULT IN DRIER
WEATHER BY SATURDAY. TEMPERATURES WILL REMAIN NEAR TO BELOW
SEASONAL NORMS THROUGH THE PERIOD. JDC
EXTENDED (SAT-WED)...MODELS IN GENERAL AGREEMENT WITH RESPECT
TO SENSIBLE WX OVER THE SOUTHWESTERN STATES. SHOULD SEE DRIER
CONDITIONS SATURDAY AS THE FLOW ALOFT BECOMES NORTHWESTERLY...
HOWEVER LEFT ISOLATED POPS OVER THE NORTHERN MOUNTAINS. SHORTWAVE
ENERGY THEN RETURNS SUNDAY AND BACKS THE FLOW ALOFT TO THE
SOUTHWEST. THIS WILL RESULT IN A SLIGHT CHANCE OF TSTMS OR
LIGHT RAIN TO THE NORTHERN MOUNTAINS THROUGH TUESDAY MORNING.
RIDGING RETURNS FOR LATE TUESDAY INTO WEDNESDAY.
MC
.GJT...FLASH FLOOD WATCH THROUGH 10 PM MDT TONIGHT FOR SOUTHWEST
COLORADO AND SOUTHEAST UTAH.The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:22 AM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
| Sep 12, 11:38 AM MDT | Flash Flood Warning | GJT | Garfield | 6 hr |
| Sep 12, 2:53 PM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Sep 12, 3:29 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 46 min |
| Sep 12, 4:06 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| Sep 12, 4:16 PM MDT | Flash Flood Warning | GJT | Mesa | 119 min |
| Sep 12, 4:57 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Montrose | 48 min |
| Sep 12, 5:28 PM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.